MAUDE Adverse Event Report: ESTABLISHMENT LABS S.A. MOTIVA IMPLANTS; MOTIVA SILKSURFACE PLUS

ESTABLISHMENT LABS S.A. MOTIVA IMPLANTS; MOTIVA SILKSURFACE PLUS
Catalog Number RSF-335+
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Ptosis (2620); Breast Discomfort/Pain (4504); Insufficient Information (4580)
Date of Event 03/18/2025
Type of Reportable Event Serious Injury
Event or Problem Description
South africa.It was reported that a patient who had motiva implants in (b)(6) 2024, presented pain and displacemenet (malposition) and was diagnosed with an intracapsular and extracapsular rupture in both breasts.No patient demographics, such as weight, or ethnicity, were provided by the reporter.Efforts to gather additional information are ongoing, and the investigation remains in progress.
 
Additional Manufacturer Narrative
As stated in the literature, ¿a number of risk factors for rupture have been identified; the most common cause is surgical instrument damage.¿ (handel et al., 2013).Additionally, rupture is a common and known reason for complaints, and it is clearly characterized in the product dfu included with the implant, as stated above.Additionally, no cases of rupture because of product failure have been reported to establishment labs ever.Per our directions for use, each patient must receive the establishment labs s.A.¿motiva implants®: information for the patient¿ during her surgical consultation, it is the surgeons´ responsibility to ensure that the patient completely understands the information regarding the risks, benefits, and recommendations associated with silicone gel-filled breast implant surgery, as well as the complications typical of any type of surgery.This document is available in motiva® website: ifu.Motiva.Health.The instructions for use in the directions for use were reviewed, to determinate if there are indications that ensure the prevention and good handling of the product.For this event, it is considered that the information is suitable for the section of surgical precautions as follows: rupture: ¿breast implants can potentially remain intact for decades in the body, but all such devices will fail at some point.Breast implants rupture when the shell develops a tear or hole.Rupture can occur at any time after implantation, but it is most likely to occur; the longer the implant is in place.The following may cause implants to rupture: damage by surgical instruments, implant stress, and weakening during implantation, age and design of the implant, submuscular rather than sub-glandular location, the occurrence of post-operatory hematomas or seromas, folding or wrinkling of the implant shell, excessive force to the chest, trauma, compression during mammographic imaging, and severe capsular contracture¿.Establishment labs requests the unit to confirm the event and to perform the corresponding testing (including but not limited to: revision and characterization under the microscope of the rupture section, mechanical testing according to approved standards, etc.).The explant from this case is available for analysis.Breast implants are not considered lifetime devices, and implant rupture is a risk associated with breast surgery, which can occur at any time.
 
Additional Manufacturer Narrative
General conclusion: device involvement: a causal relationship between the reported event and the device could not be established.Event characterization: the event was classified as a no damage/defect found, pain and malposition.Technical investigation summary: laboratory testing.Laboratory evaluation was conducted in accordance with wi-001048 "pms laboratory testing units." key findings include: visual inspection: the pms laboratory received the explanted unit, visual inspection of the implant revealed no observable physical damage, deformation, or structural defects as rupture/gel fracture.Reference: (b)(4) ¿ complaint investigation unit testing results.Root cause analysis: based on the testing results and on the absence of any visible signs of rupture, damage, or manufacturing anomalies upon detailed visual examination, it is concluded that the returned unit is intact and undamaged.No evidence was found to indicate a product-related failure.Clinical confirmation: upon thorough evaluation of the submitted clinical documentation and supporting evidence, the reported cases were not confirmed.Root cause analysis: this event is a well-documented complication inherent to breast implant surgery.Based on the analysis of the available data, including clinical findings and product traceability records, there is no evidence indicating a causal link between this specific case and any product-related factors, including raw materials or manufacturing processes.The etiology of the alleged event is recognized as multifactorial, given the absence of manufacturing deviations or anomalies, and in line with current clinical literature, the event is considered not attributable to the manufacturing process and/or the product itself.Dfu and labeling evaluation: the alleged event is a known, well-documented complication associated with silicone breast implants.It is clearly addressed in the product¿s directions for use (dfu), which states: ¿breast implants can rupture when the shell develops a tear or hole.Rupture can occur at any time after implantation, but it is more likely to occur over time.Silent rupture is common and often asymptomatic; therefore, patients should undergo regular mri screenings starting at 3 years post-op, then every 2 years.¿ malposition ¿ malposition of a breast implant is defined as an incorrect placement during surgery or its shifting from its original position.It is also called displacement/lateralization.Malposition has been a frequent event reported due to its multifactorial causes and it can be expected during the lifetime of the device.The implant¿s shifting can be produced by trauma, capsular contracture, gravity, or initially wrong placement16.The surgeon must plan the operation carefully and conduct the surgery with a technique that can minimize but not completely evade the risk of malposition.The risk associated with this event is dissatisfaction with aesthetic outcomes.Pain ¿ most women undergoing augmentation or reconstruction with a mammary implant will experience post-operatory breast and/or chest pain.While this pain usually recedes in most women as they heal after surgery, it can become a chronic problem in other women.Hematoma, migration, infection, implants that are too large or capsular contracture can cause chronic pain.Sudden, severe pain may be associated with implant rupture.The surgeon should instruct the patient to immediately report if there is significant pain or if pain persists.The dfu also emphasizes the responsibility of the surgeon to fully inform the patient of potential risks and complications during the pre-operative consultation.Patients are provided with the document ¿motiva implants®: information for the patient,¿ accessible at ifu.Motiva.Health.Literature reference: handel, n., garcía, m.E., & wixtrom, r.(2013).Breast implant rupture: causes, incidence, clinical impact, and management.Plast.Reconstr.Surg.132(5), 1128."a number of risk factors for rupture have been identified; the most common cause is surgical instrument damage." ¿karan chopra, md, arvind u.Gowda, md, edwin kwon, md, michelle eagan, md, w.Grant stevens, md, techniques to repair implant malposition after breast augmentation: a review, aesthetic surgery journal, volume 36, issue 6, june 2016, pages 660¿671, https://doi.Org/10.1093/asj/sjv261.Breast implants are not considered lifetime devices, and implant rupture is a risk associated with breast surgery, which can occur at any time.Device history record (dhr) review a comprehensive review of the device history record (dhr) for the affected lot was completed.No deviations, non-conformances, or anomalies were identified during manufacturing.All raw materials and process parameters conformed to specified quality requirements.Trend and signal monitoring: the event has been evaluated as part of ongoing trend analysis activities within the pms program.Per the current complaint data report: no adverse or unexpected trends related to the alleged event have been identified.No further corrective or preventive actions are required at this time.Establishment labs will continue to monitor for similar events as part of routine pms surveillance.

Brand Name
MOTIVA IMPLANTS
Common Device Name
MOTIVA SILKSURFACE PLUS
Manufacturer (Section D)
ESTABLISHMENT LABS S.A.
building b-25, coyol free zone
alajuela,alajuela
Manufacturer (Section G)
ESTABLISHMENT LABS S.A.
building b-25, coyol free zone
alajuela,alajuela
Manufacturer Contact
susana hidalgo
building b-25, coyol free zone
alajuela,alajuela 
8003554164
MDR Report Key22923864
Report Number3012883202-2025-01080
Device Sequence Number18421126
Product Code FTR
UDI-Device Identifier07445161002099
UDI-Public(01)07445161002099(11)230503(17)280503
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/19/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRSF-335+
Device Lot Number23042367
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/27/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/29/2025
Supplement Report FDA Received Date01/19/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/03/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale